Minimising the dosage-limiting toxicities of foscarnet induction therapy

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

This article suggests ways to manage the dose-limiting adverse reactions caused by foscarnet so that this agent may be used with confidence as first-line therapy in patients with cytomegalovirus (CMV) disease. Foscarnet (trisodium phosphonoformate) has been used for the treatment of CMV disease in patients who are infected with HIV. Some physicians who treat patients with CMV infection are reluctant to use foscarnet because of the serious adverse effects that may occur, especially during the induction period. The most frequently reported serious adverse effects are nephrotoxicity, electrolyte disturbances, nausea, penile ulcerations and seizures. The nephrotoxicity associated with foscarnet is attributable to renal tubular damage, and may be minimised by calculating and infusing the appropriate dose after hydrating the patient. Monitoring serum electrolyte levels and replacing electrolytes before symptoms occur may limit the development of dosage-limiting toxicities. Nausea occurring during foscarnet infusions may be ameliorated by using antiemetics and slowing the infusion rate. Seizures associated with the use of this agent are mostly a result of the simultaneous presence of other CNS pathologies. Penile ulcers are best managed by stopping the infusion until the ulcers heal; they may be prevented by paying careful attention to personal hygiene.

Original languageEnglish
Pages (from-to)258-266
Number of pages9
JournalDrug Safety
Volume16
Issue number4
StatePublished - Jan 1 1997

Fingerprint

Foscarnet
Toxicity
Electrolytes
Cytomegalovirus
Nausea
Ulcer
Seizures
Therapeutics
Antiemetics
Cytomegalovirus Infections
Pathology
Hygiene
HIV
Physicians
Kidney
Monitoring
Serum

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Pharmacology
  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Minimising the dosage-limiting toxicities of foscarnet induction therapy. / Jayaweera, Dushyantha T.

In: Drug Safety, Vol. 16, No. 4, 01.01.1997, p. 258-266.

Research output: Contribution to journalArticle

@article{cb6bb77c49554984931523208200f012,
title = "Minimising the dosage-limiting toxicities of foscarnet induction therapy",
abstract = "This article suggests ways to manage the dose-limiting adverse reactions caused by foscarnet so that this agent may be used with confidence as first-line therapy in patients with cytomegalovirus (CMV) disease. Foscarnet (trisodium phosphonoformate) has been used for the treatment of CMV disease in patients who are infected with HIV. Some physicians who treat patients with CMV infection are reluctant to use foscarnet because of the serious adverse effects that may occur, especially during the induction period. The most frequently reported serious adverse effects are nephrotoxicity, electrolyte disturbances, nausea, penile ulcerations and seizures. The nephrotoxicity associated with foscarnet is attributable to renal tubular damage, and may be minimised by calculating and infusing the appropriate dose after hydrating the patient. Monitoring serum electrolyte levels and replacing electrolytes before symptoms occur may limit the development of dosage-limiting toxicities. Nausea occurring during foscarnet infusions may be ameliorated by using antiemetics and slowing the infusion rate. Seizures associated with the use of this agent are mostly a result of the simultaneous presence of other CNS pathologies. Penile ulcers are best managed by stopping the infusion until the ulcers heal; they may be prevented by paying careful attention to personal hygiene.",
author = "Jayaweera, {Dushyantha T}",
year = "1997",
month = "1",
day = "1",
language = "English",
volume = "16",
pages = "258--266",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "4",

}

TY - JOUR

T1 - Minimising the dosage-limiting toxicities of foscarnet induction therapy

AU - Jayaweera, Dushyantha T

PY - 1997/1/1

Y1 - 1997/1/1

N2 - This article suggests ways to manage the dose-limiting adverse reactions caused by foscarnet so that this agent may be used with confidence as first-line therapy in patients with cytomegalovirus (CMV) disease. Foscarnet (trisodium phosphonoformate) has been used for the treatment of CMV disease in patients who are infected with HIV. Some physicians who treat patients with CMV infection are reluctant to use foscarnet because of the serious adverse effects that may occur, especially during the induction period. The most frequently reported serious adverse effects are nephrotoxicity, electrolyte disturbances, nausea, penile ulcerations and seizures. The nephrotoxicity associated with foscarnet is attributable to renal tubular damage, and may be minimised by calculating and infusing the appropriate dose after hydrating the patient. Monitoring serum electrolyte levels and replacing electrolytes before symptoms occur may limit the development of dosage-limiting toxicities. Nausea occurring during foscarnet infusions may be ameliorated by using antiemetics and slowing the infusion rate. Seizures associated with the use of this agent are mostly a result of the simultaneous presence of other CNS pathologies. Penile ulcers are best managed by stopping the infusion until the ulcers heal; they may be prevented by paying careful attention to personal hygiene.

AB - This article suggests ways to manage the dose-limiting adverse reactions caused by foscarnet so that this agent may be used with confidence as first-line therapy in patients with cytomegalovirus (CMV) disease. Foscarnet (trisodium phosphonoformate) has been used for the treatment of CMV disease in patients who are infected with HIV. Some physicians who treat patients with CMV infection are reluctant to use foscarnet because of the serious adverse effects that may occur, especially during the induction period. The most frequently reported serious adverse effects are nephrotoxicity, electrolyte disturbances, nausea, penile ulcerations and seizures. The nephrotoxicity associated with foscarnet is attributable to renal tubular damage, and may be minimised by calculating and infusing the appropriate dose after hydrating the patient. Monitoring serum electrolyte levels and replacing electrolytes before symptoms occur may limit the development of dosage-limiting toxicities. Nausea occurring during foscarnet infusions may be ameliorated by using antiemetics and slowing the infusion rate. Seizures associated with the use of this agent are mostly a result of the simultaneous presence of other CNS pathologies. Penile ulcers are best managed by stopping the infusion until the ulcers heal; they may be prevented by paying careful attention to personal hygiene.

UR - http://www.scopus.com/inward/record.url?scp=0030902148&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030902148&partnerID=8YFLogxK

M3 - Article

VL - 16

SP - 258

EP - 266

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 4

ER -